Wisconsin, 2011

Heavy Snow in Wisconsin, February 1, 2011

February 1, 2011 · NWS GRB · 3 events in 3 counties and zones

Persistent northeast winds picked up plenty of moisture from Lake Michigan, producing snow showers that dropped more than a foot of snow at several locations in the counties bordering the lake. An upper atmospheric disturbance also contributed to the snow process.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Persistent northeast winds picked up plenty of moisture from Lake Michigan, producing snow showers that dropped more than a foot of snow at several locations in the counties bordering the lake. An upper atmospheric disturbance also contributed to the snow process. Highest reported snowfall totals included 16.4 inches on the southwest side of Kewaunee (Kewaunee Co.), 9.8 inches at Baileys Harbor (Door Co.) and 8.7 inches at Kiel (Manitowoc Co.).

The snow began during the previous month, in the afternoon hours of January 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 31, 7:56 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jan 31, 7:56 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
756 PM CST MON JAN 31 2011

.UPDATE...S/W TROF MOVG THROUGH IOWA WAS CAUSING SNOW TO INCREASE
AGAIN ACROSS EC WI THIS EVENING. EAST-NORTHEAST ONSHORE FLOW WAS
RESULTING IN LAKE-ENHANCEMENT OVER THE LAKESHORE COUNTIES...WHERE
THE STRONGEST RADAR ECHOES WERE NOTED. SO FAR...NO DOMINANT BAND
WAS NOTED. THE S/W TROF EXTRAPOLATES TO THE LAKESHORE BY 07Z-
08Z...SO ROUGHLY ANOTHER 6 HOURS OF GOOD SYNOPTIC ENHANCEMENT IS
EXPECTED THERE. LOW-LEVEL WIND TRAJECTORIES ARE FAVORABLE FOR MOST
OF THE LAKESHORE REGION THIS EVG...BUT SHOULD BACK TO MORE OF A
NORTHEAST DIRECTION OVERNIGHT...WHICH SHOULD PUSH MOST OF THE
LAKE-EFFECT BANDS INTO SE KEWAUNEE AND MANITOWOC COUNTIES BY
MORNING. HAVE OPTED TO UPGRADE THE LAKE EFFECT ADVISORY FOR
KEWAUNEE COUNTY TO A WARNING...AND ADDED AN ADVISORY FOR DOOR
COUNTY JUST FOR TONIGHT. IT'S NOT OUT OF THE QUESTION THAT
ADVISORY CRITERIA SNOW COULD AFFECT PARTS OF SE BROWN AND CALUMET
COUNTIES...BUT OPTED NOT TO ISSUE HEADLINES THERE AT THIS TIME.

KIECKBUSCH
&&

.PREV DISCUSSION...ISSUED AT 316 PM CST MON JAN 31 2011...

SHORT TERM...TONIGHT THROUGH TUESDAY. LAKE EFFECT SNOW IS THE
MAIN FOCUS OF THIS PART OF THE FORECAST. A LAKE EFFECT SNOW BAND
FORMED EARLIER TODAY AND DRIFTED WEST WHILE WEAKING. THE MODEL LOW
LEVEL (925MB ESPECIALLY) OMEGA FIELD DID EXCELLENT FORECASTING
THIS AND WILL USE TO FORECAST THE SNOW BAND TONIGHT AND TUESDAY.

LAKE INDUCED CAPE OF 200 TO 400 J/KG AND INVERSION HEIGHTS RISING
TO 5700 FEET SUGGESTS THAT THIS COULD BE A VERY GOOD SNOW
PRODUCER. IT IS ALSO BEING SEEDED FROM SYNOPTIC SCALE SNOW WHICH
SHOULD CONTINUE TONIGHT. BEST GUESS IS THAT A STRONG BAND OF LAKE
EFFECT SNOW WILL MOVE ACROSS KEWAUNEE COUNTY AND SHIFT MOSTLY INTO
MANITOWOC COUNTY TUESDAY AND STAY THERE. 3 TO 6 INCHES LIKELY IN
KEWAUNEE COUNTY WITH 4 TO 8 INCHES FURTHER SOUTH IN MANITOWOC
COUNTY. LOCAL AMOUNTS OVER A FOOT POSSIBLE NEAR THE LAKESHORE.
LAKE EFFECT SNOW IS VERY SENSITIVE TO WIND DIRECTION SO THIS COULD
NEED TO BE CHANGED.

ELSEWHERE...LIGHT SNOW BEING PRODUCED BY UPPER JET MOVING THROUGH
SHOULD DIMINISH FROM NORTHWEST TO SOUTHEAST TONIGHT. SKIES WILL
LIKELY REMAIN CLOUDY SO LOWS ARE NOT MUCH LOWER THAN CURRENT
TEMPERATURES. SCATTERED LIGHT SNOW OR FLURRIES EXPECTED TUESDAY
BUT NO ACCUMULATION EXCEPT FOR THE LAKE EFFECT ACTIVITY.

LONG TERM...TUESDAY NIGHT THROUGH MONDAY
STRONG SYSTEM PASSING WELL TO THE SOUTH OF THE AREA TUESDAY NIGHT.
NORTHEAST WISCONSIN WILL BE ON THE NORTHERN EDGE OF THE STORM. STILL
MANY COMPLICATIONS TO THE FORECAST FOR LOCATIONS SOUTH OF A
STURGEON BAY TO WAUTOMA LINE. ECMWF/UKMET/GFS BRING PRECIPITATION INTO
THIS REGION LATER TUESDAY EVENING INTO THE OVERNIGHT HOURS. THE
COMPLICATING TO THIS FORECAST IS COLD DRY NORTHEAST FLOW OFF RIDGE TO
THE NORTH. THE 12Z/18Z WRF FUNNEL THIS DRY AIR INTO THE REGION TUESDAY
NIGHT AND LEAVE THE ENTIRE REGION DRY. NORMALLY WOULD FOLLOW THE MAJORITY
OF THE MODELS...BUT WRF MODEL DOES VERY WELL IN THESE TYPES OF SITUATION.
PER COORDINATION WITH MILWAUKEE...THINK SNOW WILL MAKE IT INTO THE FAR
SOUTHEAST PORTION OF THE FORECAST AREA...ESPECIALLY SINCE THERE WILL
BE A NORTHEAST COMPONENT OFF LAKE SUPERIOR AND LAKE MICHIGAN. WILL
TIGHTEN THE GRADIENT FOR SNOW CHANCES ON TUESDAY NIGHT. WILL HAVE
A 35 PERCENT CHANCE OF SNOW AT GREEN BAY WITH 91 PERCENT CHANCE AT
MANITOWOC. EXPECT ONLY A TRACE OR DUSTING AT GREEN BAY WITH 3 TO 5
INCHES TOWARDS OSHKOSH AND MANITOWOC. SNOWFALL TOTALS SHOULD INCREASE
RAPIDLY AS YOU HEAD SOUTH INTO SOUTHEAST WISCONSIN. ALONG WITH THE
SNOW...CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW IS EXPECTED ALONG
THE LAKESHORE TUESDAY NIGHT AND WEDNESDAY. THE POWDERY SNOW COMBINED
WITH NORTHEAST TO NORTH WINDS OF 15 TO 30 MPH WITH GUSTS TO 40 MPH
WILL CREATE NEAR WHITE OUT CONDITIONS AT TIMES TUESDAY NIGHT INTO
WEDNESDAY MORNING. WINDS SHOULD DIMINISH RAPIDLY WEDNESDAY AFTERNOON
AS THE STORM PULLS AWAY.

HIGH PRESSURE WILL BUILD INTO THE REGION WEDNESDAY NIGHT INTO
THURSDAY. DO NOT EXPECT WINDS TO GO CALM AS FAIRLY DECENT PRESSURE
GRADIENT EXPECTED ACROSS THE STATE. FORECAST BECOMES MUDDLED
FRIDAY INTO EARLY NEXT WEEK AS MODELS CONTINUE TO SHOW DIFFERENCES
IN HANDLING 500MB FEATURES. TRIED TO PINPOINT BEST CHANCES OF SNOW
OVER THE WEEKEND AND INTO EARLY NEXT WEEK.

AVIATION...MVFR CIGS AND IFR VSBYS EXPECTED THROUGH THE EVENING
HOURS. VSBYS SHOULD RISE INTO MVFR RANGE IN MOST AREAS BY DAYBREAK
WITH MOSTLY MVFR CIGS. LAKE EFFECT SNOW SHOWERS POSSIBLE TONIGHT
AND TUESDAY AT MTW...WITH OCCASIONAL IFR IN SNOW SHOWERS THERE.

MARINE...UPGRADED TO GALE WARNING FROM TONIGHT INTO WEDNESDAY
AFTERNOON. GALES ARE EXPECTED TUESDAY NIGHT INTO WEDNESDAY
MORNING AS STRONG STORM PASSES TO THE SOUTH.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW WARNING UNTIL 9 PM CST TUESDAY FOR WIZ040-050.

LAKE EFFECT SNOW ADVISORY UNTIL 4 AM CST TUESDAY FOR WIZ022.

&&
Hazardous weather outlook, Jan 31, 5:10 AM CST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
510 AM CST MON JAN 31 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
510 AM CST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW MAY LEAD TO SLIPPERY ROADWAYS ACROSS CENTRAL AND
NORTHEAST WISCONSIN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MAJOR WINTER STORM IS GOING TO SIGNIFICANTLY AFFECT TRAVEL ACROSS
THE CENTRAL UNITED STATES TUESDAY INTO WEDNESDAY. THIS SYSTEM COULD
BRING SNOW TO PORTIONS OF CENTRAL AND EAST CENTRAL WISCONSIN TUESDAY
NIGHT INTO WEDNESDAY MORNING...MAINLY SOUTH AND EAST OF A LINE
FROM GREEN BAY TO WISCONSIN RAPIDS.

THERE IS STILL A GREAT DEAL OF UNCERTAINTY IN THE STORM TRACK WHICH
COULD SHIFT OVER THE NEXT 24 HOURS AND AFFECT SNOWFALL AMOUNTS
ACROSS CENTRAL AND NORTHEAST WISCONSIN. STAY TUNED TO LATER
FORECASTS... WATCHES AND WARNINGS ON THIS DEVELOPING WINTER
STORM...ESPECIALLY IF YOU ARE HEADING SOUTH INTO SOUTHERN
WISCONSIN OR NORTHERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-011115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
510 AM CST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASING NORTHEAST WINDS EXPECTED WITH GALE CONDITIONS POSSIBLE
TUESDAY NIGHT INTO WEDNESDAY.

In the hours before

Local storm report, Jan 31, 8:07 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
807 PM CST MON JAN 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             2 N WAUTOMA             44.09N 89.28W
01/31/2011  M3.2 INCH        WAUSHARA           WI   TRAINED SPOTTER

            STORM TOTAL. 0.8 INCH SINCE 450 PM.

&&

TIMK
Special weather statement, Jan 31, 8:39 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
839 PM CST MON JAN 31 2011

WIZ022-040-050-010600-
DOOR-KEWAUNEE-MANITOWOC-
INCLUDING THE CITIES OF...STURGEON BAY...ALGOMA...TWO RIVERS
839 PM CST MON JAN 31 2011

...LAKE EFFECT SNOW INCREASING THIS EVENING...

LAKE EFFECT SNOW WAS BECOMING MORE ORGANIZED THIS EVENING...AIDED
BY THE ENHANCEMENT CAUSED BY AN APPROACHING UPPER LEVEL DISTURBANCE.
SEVERAL SMALL BANDS OF HEAVIER SNOW APPEARED TO BE DEVELOPING FROM
SOUTHERN DOOR COUNTY INTO NORTHERN MANITOWOC COUNTY...AND THIS
TREND IS EXPECTED TO CONTINUE THROUGH MIDNIGHT. WHILE SNOW MAY BE
LIGHT IN SOME LOCATIONS ALONG THE LAKESHORE... MUCH HEAVIER SNOW
MAY OCCUR WITHIN THESE BANDS...WITH SNOWFALL RATES OF AN INCH AN
HOUR POSSIBLE.

MOTORISTS TRAVELING ALONG HIGHWAY 42 FROM SOUTHERN DOOR COUNTY
TO KEWAUNEE TO TWO RIVERS...MAY EXPERIENCE HAZARDOUS DRIVING
CONDITIONS...WITH POOR VISIBILITY AND SNOW COVERED ROADS.
HAZARDOUS TRAVEL CONDITIONS ARE ALSO EXPECTED OVER PORTIONS OF
INTERSTATE HIGHWAY 43 FROM DENMARK TO CLEVELAND.

WIZ038-039-045-048-049-010600-
OUTAGAMIE-BROWN-WAUSHARA-WINNEBAGO-CALUMET-
INCLUDING THE CITIES OF...APPLETON...GREEN BAY...WAUTOMA...
OSHKOSH...CHILTON
839 PM CST MON JAN 31 2011

...ACCUMULATING SNOWFALL IN THE FOX VALLEY THIS EVENING...

SNOW HAD INCREASED AGAIN ACROSS THE FOX VALLEY THIS EVENING...
AIDED BY AN APPROACHING UPPER LEVEL DISTURBANCE. SNOWFALL RATES
OF A QUARTER TO HALF INCH AN HOUR ARE EXPECTED ACROSS THE FOX
VALLEY REGION THROUGH MIDNIGHT...WITH LOCALLY HEAVIER SNOW
POSSIBLE IN EASTERN BROWN AND NORTHEAST CALUMET COUNTIES...
WHERE LAKE EFFECT BANDS WERE PENETRATING WELL INLAND.

EVENING TRAVELERS SHOULD EXPECT DIFFICULT DRIVING CONDITIONS
DUE TO REDUCED VISIBILITY AND SNOW COVERED ROADS.

KIECKBUSCH
Local storm report, Jan 31, 9:25 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
925 PM CST MON JAN 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     SNOW             ASHWAUBENON             44.46N 88.08W
01/31/2011  M2.3 INCH        BROWN              WI   OFFICIAL NWS OBS

&&

SAC
Local storm report, Jan 31, 9:30 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
930 PM CST MON JAN 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     SNOW             3 ESE DE PERE           44.43N 87.99W
01/31/2011  M3.4 INCH        BROWN              WI   NWS EMPLOYEE

            STORM TOTAL. HAS RECEIVED 1 INCH SINCE 415 PM.

&&

TIMK
Local storm report, Jan 31, 9:50 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
950 PM CST MON JAN 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     SNOW             GREEN BAY               44.51N 88.00W
01/31/2011  M2.4 INCH        BROWN              WI   BROADCAST MEDIA

            REPORT COURTESY OF WLUK-TV

&&

TIMK
Special weather statement, Jan 31, 10:34 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1034 PM CST MON JAN 31 2011

WIZ040-050-010800-
KEWAUNEE-MANITOWOC-
INCLUDING THE CITIES OF...ALGOMA...TWO RIVERS
1034 PM CST MON JAN 31 2011

...BANDS OF HEAVY LAKE EFFECT SNOW EXPECTED OVERNIGHT...

LAKE EFFECT SNOW HAD BECOME MORE ORGANIZED LATE THIS EVENING...
AIDED BY AN APPROACHING UPPER LEVEL DISTURBANCE. SEVERAL BANDS OF
HEAVIER SNOW WERE AFFECTING KEWAUNEE AND NORTHERN MANITOWOC
COUNTIES. WHILE SNOW MAY BE LIGHT IN SOME LOCATIONS ALONG THE
LAKESHORE...MUCH HEAVIER SNOW WAS LIKELY OCCURRING WITHIN THESE
BANDS...WITH SNOWFALL RATES OF AN INCH AN HOUR. THE HEAVY BANDS OF
SNOW WILL LIKELY CONTINUE INTO AT LEAST EARLY TUESDAY MORNING.

MOTORISTS TRAVELING ALONG HIGHWAY 42 FROM SOUTHERN DOOR COUNTY
TO KEWAUNEE TO TWO RIVERS...MAY EXPERIENCE HAZARDOUS DRIVING
CONDITIONS...WITH POOR VISIBILITY AND SNOW COVERED ROADS.
HAZARDOUS TRAVEL CONDITIONS ARE ALSO EXPECTED OVER PORTIONS OF
INTERSTATE HIGHWAY 43 FROM DENMARK TO CLEVELAND.

WIZ038-039-048-049-010800-
OUTAGAMIE-BROWN-WINNEBAGO-CALUMET-
INCLUDING THE CITIES OF...APPLETON...GREEN BAY...OSHKOSH...
CHILTON
1034 PM CST MON JAN 31 2011

...ACCUMULATING SNOWFALL IN THE FOX VALLEY THIS EVENING...

WIDESPREAD SNOW WAS OCCURRING ACROSS THE FOX VALLEY LATE THIS
EVENING...AIDED BY AN APPROACHING UPPER LEVEL DISTURBANCE.
SNOWFALL RATES OF A QUARTER TO HALF INCH AN HOUR ARE EXPECTED
ACROSS THE FOX VALLEY REGION THROUGH 2 AM...WITH LOCALLY HEAVIER
SNOW POSSIBLE IN EASTERN BROWN AND NORTHEAST CALUMET COUNTIES...
WHERE LAKE EFFECT BANDS ARE PENETRATING WELL INLAND.

EVENING TRAVELERS SHOULD EXPECT DIFFICULT DRIVING CONDITIONS
DUE TO REDUCED VISIBILITY AND SNOW COVERED ROADS.

WIZ022-010800-
DOOR-
INCLUDING THE CITY OF...STURGEON BAY
1034 PM CST MON JAN 31 2011

...LAKE EFFECT SNOW AFFECTING SOUTHERN DOOR COUNTY...

A BAND OF LAKE EFFECT SNOW WAS SAGGING SOUTH THROUGH SOUTHERN
DOOR COUNTY LATE THIS EVENING. SNOWFALL RATES OF AN INCH AN
HOUR WERE LIKELY OCCURRING WITH THIS BAND. THE HEAVIER SNOW BAND
SHOULD SHIFT SOUTH OF DOOR COUNTY BY EARLY TUESDAY MORNING.

MOTORISTS TRAVELING ALONG HIGHWAY 42 OVER SOUTHERN DOOR COUNTY
MAY EXPERIENCE HAZARDOUS DRIVING CONDITIONS...WITH POOR
VISIBILITY AND SNOW COVERED ROADS.

KIECKBUSCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Door

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Door forecast zone
Reported by
Amateur Radio
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Heavy Snow, Kewaunee

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Kewaunee forecast zone
Reported by
COOP Observer
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Heavy Snow, Manitowoc

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Manitowoc forecast zone
Reported by
COOP Observer
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277079, 277080, 277081.